What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 4:58 PM MST, 5 hours 42 minutes earlier. Its key messages:
- Severe storms likely late this afternoon into this evening across the I-25 corridor and plains, with strong winds, large hail and locally heavy rainfall the primary hazards.
- Storms likely again Thursday with heavy rainfall possible, while severe threat looks lower.
- Best chance of precip during the extended period will be over the mtns and valleys.
- Temps generally 4 to 8 degrees above normal region-wide in the extended period.
Area forecast discussion, Jul 16, 4:58 PM MST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
558 PM MDT Wed Jul 16 2025
.KEY MESSAGES...
- Severe storms likely late this afternoon into this evening
across the I-25 corridor and plains, with strong winds, large
hail and locally heavy rainfall the primary hazards.
- Storms likely again Thursday with heavy rainfall possible, while
severe threat looks lower.
- Best chance of precip during the extended period will be over the
mtns and valleys.
- Temps generally 4 to 8 degrees above normal region-wide in the
extended period.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 250 PM MDT Wed Jul 16 2025
Storms developing on schedule this afternoon, as deep instability
pools along and east of the mountains, where CAPE values have risen
into the 1000-2000 J/KG range. Deep layer shear has increased as
well, as surface winds have turned sely and strengthened, with 0-6km
values in the 40-45 kt range. With upper forcing provided by
trailing end of central plains short wave and right rear quad of
upper jet exiting the Rockies, expect a risk of severe storms and
local flash flooding from late afternoon into the evening, starting
first in El Paso County, then expanding south and east by evening.
Particularly concerned about severe storms/heavy rain in the Ark
Valley from Pueblo (21z t/td 86f/58f) eastward, where upper 50
to mid 60 dewpoints are pooling. Severe watch just issued for
all I-25 corridor/eastern plains, running til 04z, as storms
will likely linger past sunset on the plains given amount of
instability present, before activity fades away after midnight.
Thursday, plentiful moisture in place again, and expect fairly
widespread afternoon convection over the mountains, spreading across
the plains from late afternoon into the evening. While instability
in the 1k-2k J/KG range will support strong storms, main ingredient
lacking for severe storms will be wind shear, as 0-6km bulk shear
falls into the 15-25 kt range as both low level sely and mid level
wly winds weaken. Main threat Thu will be locally heavy rain/flash
flooding, with at least some data pointing toward the srn
Sangres/Raton Pass area having the greatest chance of heavy rain.
May need a Flood Watch at some point for some srn zones, though will
hold off this cycle and let later shifts evaluate today's heavy
rainfall before issuing anything. Clouds/precip will hold max temps
down, with max temps well below seasonal averages.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 301 AM MDT Wed Jul 16 2025
Generally for this long term period, a large broad area of high
pressure at mid levels will continue over the central and eastern
part of the CONUS while a broad area of lower pressure will continue
just off the west coast. Zonal flow will continue north of these
centers of high and low pressure across the Canadian/US border.
Occasional subtle disturbances will move through this zonal
flow allowing meager frontal intrusions to move across the
region. Additionally, with the low off the west coast and the
higher pressure over the central CONUS, a modest monsoon pattern
will continue over the SW CONUS during this period.
With the above pattern in place, the overall best chance of precip
over the region this week into next weekend will be over the mtns
and valleys. Temps overall will be on a slow warming trend this
weekend into early next week, then a slight cooling by mid week next
week. The overall best chance of widespread monsoon moisture over
the higher terrain will be Friday, Saturday and into Sunday with
more scattered pops over the higher terrain later in the period.
\/Hodanish
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 534 PM MDT Wed Jul 16 2025
At KALS, lingering chance for a brief -tsra 00z-02z this
evening, then VFR overnight. May be a few sprinkles/vcsh 10z-17z
Thu morning, though chance looked to low to include in the taf
at this point. Prob30 for tsra returns after 19z, continuing
through 00z.
At KCOS, kept prob30 for tsra until 03z, as radar shows some
redevelopment west of the main convective line over much of El
Paso County. Convection fades after 03z, with MVFR/brief IFR
stratus 10z-15z as surface winds turn sely. VFR returns after
15z, then prob30 from 20z-24z as tsra move off the mountains and
back into the I-25 corridor.
At KPUB, kept prob30 for tsra until 04z, as radar and a few cams
shows some redevelopment west of the main convective line.
Convection fades after 04z, with MVFR stratus 10z-15z as surface
winds turn sely. VFR returns after 15z, then prob30 from
20z-24z as tsra move back into the I-25 corridor from the west.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...PETERSEN
LONG TERM...HODANISH
AVIATION...PETERSEN
Hazardous weather outlook, Jul 16, 10:38 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Wed Jul 16 2025
COZ058>089-093>099-171745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Wed Jul 16 2025
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms are expected to develop along the
mountains by mid afternoon, and push across the valleys and plains
through mid to late evening. Some storms along the I-25 corridor
and across the plains are expected to become strong to severe,
with damaging winds up to 70 mph and large hail up to 2 inches in
diameter, and a brief tornado can not be ruled out. In addition
to the severe weather threat, locally heavy rain capable of
producing localized flash flooding will also be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorms will be possible across all of the
region during the afternoon hours of Thursday through the weekend.
The main concerns these days will be flash flooding, especially
in the mountains. Storms will be less in coverage early next week.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.
10/SIMCOE
In the hours before
Special weather statement, Jul 16, 5:44 PM MST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
644 PM MDT Wed Jul 16 2025
COZ086-170115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
644 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUEBLO COUNTY
THROUGH 715 PM MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Avondale, or 19 miles south of Pueblo Airport, moving
east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Pueblo
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3796 10456 3816 10424 3809 10408 3789 10446
TIME...MOT...LOC 0043Z 289DEG 10KT 3802 10437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SimcoeLocal storm report, Jul 16, 5:54 PM MST, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
654 PM MDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Rain 7 E Colorado City 37.96N 104.73W
07/16/2025 M2.39 Inch Pueblo CO Trained Spotter
&&Special weather statement, Jul 16, 6:19 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
719 PM MDT Wed Jul 16 2025
COZ089-093-170145-
Crowley County CO-La Junta Vicinity/Otero County CO-
719 PM MDT Wed Jul 16 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTERO AND
SOUTHEASTERN CROWLEY COUNTIES THROUGH 745 PM MDT...
At 719 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rocky Ford, or 13 miles northwest of La Junta, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rocky Ford and Sugar City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3803 10374 3807 10380 3825 10372 3816 10349
TIME...MOT...LOC 0119Z 222DEG 15KT 3809 10374
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SimcoeSpecial weather statement, Jul 16, 7:46 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
846 PM MDT Wed Jul 16 2025
COZ098-170315-
Lamar Vicinity/Prowers County CO-
846 PM MDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PROWERS COUNTY
THROUGH 915 PM MDT...
At 846 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Holly, or 12 miles west of
Coolidge, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Holly, Granada, and Hartman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3780 10208 3781 10231 3790 10244 3822 10218
3826 10205 3785 10204
TIME...MOT...LOC 0246Z 219DEG 27KT 3797 10221
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SimcoeLocal storm report, Jul 16, 8:03 PM MST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
903 PM MDT Wed Jul 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Rain Manitou Springs 38.86N 104.91W
07/16/2025 M1.89 Inch El Paso CO Trained Spotter
Storm Total Rain Today.
&&Special weather statement, Jul 16, 8:08 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
908 PM MDT Wed Jul 16 2025
COZ098-099-170345-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
908 PM MDT Wed Jul 16 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN PROWERS AND
NORTHEASTERN BACA COUNTIES THROUGH 945 PM MDT...
At 907 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Walsh, or 12 miles west of The Saunders Elevator,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Walsh and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.
&&
LAT...LON 3719 10211 3745 10238 3764 10229 3775 10204
3723 10204
TIME...MOT...LOC 0307Z 206DEG 15KT 3744 10226
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Simcoe